Alert archive / New Mexico / Tornado Warnings in 1997
Tornado Warning 51, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at Oct 11, 1997, 6:42 PM MDT for Lea County, New Mexico. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 11, 1997, 6:42 PM MDT (00:42 UTC)
- Expired
- Oct 11, 1997, 7:45 PM MDT
- In force
- 63 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 149 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 11, 4:30 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 120043 RRA TORMAF NMC025-120145- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MIDLAND TX 642 PM MDT SAT OCT 11 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 745 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEASTERN NEW MEXICO ...NORTHERN LEA COUNTY AT 641 PM MDT...A POSSIBLE TORNADO WAS INDICATED BY MIDLAND DOPPLER RADAR 32 MILES SOUTHWEST OF TATUM OR 11 MILES NORTH OF MALJAMAR MOVING NORTHEAST AT 25 MPH. THE TORNADO IS CURRENTLY EXPECTED TO REMAIN OVER RURAL AREAS. THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A PLACE OF SAFETY BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. GM/RB/MW
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at Oct 11, 1:00 PM MDT, 5 hours 42 minutes earlier.
Area forecast discussion, Oct 11, 1:00 PM MDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 158 PM CDT SAT OCT 11 1997 SURFACE ANALYSIS SHOWS A WELL ESTABLISHED MOIST SE FLOW ACROSS W TX/SE NM. WINDS HAVE INCREASED TO A STEADY 15KT AS PRESSURES CONTINUE TO FALL TO THE W IN ADVANCE OF SIGNIFICANT UPPER TROF. WATER VAPOR IMAGERY SUPPORTS UPPER LOW IN UTAH WITH POTENT VORT MAX STILL DIGGING SE ACROSS SRN AZ AS 30A SHOWED 135KT JET MAX DIVING S INTO BASE OF TROF. MODELS STILL NOT IN COMPLETE AGREEMENT WITH TIMING OF SYSTEM WITH THE NGM BEING THE FASTER WITH ETA STILL HINTING AT TRYING TO CLOSE SYSTEM OFF. WILL OPT TO GO IN BETWEEN THE 2 BRINGING DRY AIR INTO THE FAR WRN AREAS AFTER MIDNIGHT AND THRU ERN AREAS BEFORE 18Z. IN THE MEANTIME EXPECT THE LIKELYHOOD OF TSTMS TO INCREASE. WON'T GO OVER BOARD ON POPS HOWEVER AS QVEC AND STATIC STABILITY COINSIDE FURTHER N. STILL WITH ABUNDANT MSTR IN PLACE AND PVA SPREADING E (PER GRIDDS) ACROSS THE CWA WE SHOULD SEE AT LEAST SCT TSTMS. WINDY CONDITIONS IN WAKE OF FRONT LOOK GOOD WITH TIGHT GRADIENT FROM SURFACE TO 7H PROGGED. COLDEST AIR OF THE SEASON LIKELY TO BE IN PLACE BY MONDAY MORNING AS 85H TEMPS DROP TO BETWEEN 4 AND 10 DEGREES C. MORNING TEMPS DIFFICULT TO SAY THE LEAST AND WILL OPT GO CLOSE TO GOING FCST. OTHERWISE A HIGH WIND WARNING FOR GDP WILL LIKELY HAVE TO BE ISSUED TONIGHT (WIND IS JUST STARTING TO GO W). COOL WX TO HOLD IN PLACE THRU MONDAY AS SURFACE HIGH PRESSURE DOMINATES. COORD WITH LBB. BMAF 59/69 60/20 CNM 55/70 60/0 MRF 50/65 20/0 P07 63/76 60/20 GPM/JLF
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 6:09 PM MDT | Tornado Warning | MAF | Eddy | 31 min |
Nearby
Tornado Warnings in New Mexico, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.